Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Does hyperthyroidism and type 2 diabetes lead to weight loss?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Dear Doctor, I am 71 year old male from india. I have a doubt which i would like to be clarified. I am at this age is very active . I go for 4 km morning walk for the past 20 years. I eat less .I take vitamin tablet also. I am quite contented and happy. My health history is : I had transient ischemea in the year 1977 i.e 36 years back. I had mild Hypertension in 1981 which is well under control till date. generally it will be below 120 and below 80. I had hyperthyroidsm in the yer 2011 and which is well under control 0.4 now.I had type II diabetes (NDDM) since 2010. The medicines which are now being taken are : Stamlobeta 50 mg since 36 years (one a day),Ismo 10 mg twice a day since 17 years, TGTor 5 mg since 17 years (One a day), ASA 50 mg since 35 years(one a day)Glycomet 250 mg twice a day since 3 years.Thyornorm 75 mg now since 3 months earlier 100mg from 2012 to oct 2013. Now as i said earlier, i am quite active and never felt any weakness or rundown condition.My general wellbeing is always fine. My genuine doubt is does any of the above medicines or my eating habits or my life style make me loose fat in my body? Why because, every body says that i have become thin from time to time.Is there any thing wrong in gettting thin? My blood glucose levels are well under control. Lipid profile is well under control. I wish to be clarified through you.
Posted Sun, 23 Mar 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakesh Karanwal 37 minutes later
Brief Answer: Possible causes of weight loss are given below Detailed Answer: Dear Mr. XXXX, Thanks for your query. Firstly, please clarify if you were diagnosed as HYPERTHYROIDISM OR HYPOTHYROIDISM. Actually, Thyronorm is prescribed for Hypothyroidism and NOT hyperthyroidism. Further, hyperthyroid cases- when treated with Radioactive Iodine- go into hypothyroid state, which necessitates lifelong Thyronorm. Reverting back to your query regarding progressive weight loss. The possible causes in your case, are :- 1. Persisting hyperthyroidism. Further reduction of Thyronorm dose, so as to maintain TSH between 1 and 2, will halt further weight reduction. 2. Underlying/undiagnosed chronic infection, particularly tuberculosis, the incidence of which is much higher in diabetics. Get a chest-ray done to rule out/detect TB. Treatment of TB (if detected), will result into weight gain. 3. Your target should be to maintain your BMI between 24-25 (the ideal weight). I will be able to comment if your weight is below/above ideal weight, if you give me your height and present weight. 4. A daily Calorie intake less than required, also leads to weight loss. The shortfall in Calories is met by burning body fat/proteins. Consult a dietician to formulate a suitable diet-chart to match your daily requirement. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Does hyperthyroidism and type 2 diabetes lead to weight loss? 2 hours later
dear Doctor I thank you very much for your prompt reply. I have to state that I was diagnosed hypothyroidsm with t3 and t4 are normal. I have wrongly typed hyper instead of hypo. There is no loss of weight. I am at 65.5 kgs for the last 5 years. I am 5 ft 8 inches tall. I did not have cough or any uneasiness in the chest. how ever i shall take xray of the chest pa view as advised by you and inform you about the report. I am totally vegetarian and i avoid eating fat since a long time. I dont take ghee also.My heamoglobin is at 13.5.i shall come back when once i get the x ray report to day.
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Please reduce your Thyronorm dose to 50mcg Detailed Answer: Mr. XXXX, You are underweight, as the BMI is 22. Most of the diabetics tend to lose weight, following achievement of ideal sugar control. Further, symptoms of Tuberculosis may not be apparent in a diabetic. Hence, it would be advisable to get an X-ray chest done, so as to rule out TB. I also feel that the dose of Thyronorm be reduced to 50mcg, which will probably raise the TSH level to around 1. Lastly, as mentioned earlier, burning of body fat (with consequent appearance as a thin body) takes place due to inadequate Calorie intake. A modified diabetic-diet chart by a Dietician will restore body fat. I would be keenly awaiting your X-ray report. Wish you a good health. Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Does hyperthyroidism and type 2 diabetes lead to weight loss? 5 hours later
I am giving here under giving the report Heart and aorta are normal Prominent bronchovascular markings seen in bilateral lung fields -likely age retaliated Both hilarious costophrenic angles and left dome of diaphragm are normal elevated right dome of diaphragm Bony age is normal
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: X-ray report is normal. TB excluded. Detailed Answer: Chest X-ray report is normal. So, dietary modification and reduction of Thyronorm dose is all that is required.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor